Heavy Snow, Lenawee
- When
- December 13, 2:00 AM EST to December 14, 10:00 PM EST
- Where
- Lenawee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
A low pressure system moved through the Ohio Valley on Saturday, spreading a swath of snow over Southeast Michigan. Totals were greatest toward the Ohio Border and Erie Shoreline where 8+ inches were reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A low pressure system moved through the Ohio Valley on Saturday, spreading a swath of snow over Southeast Michigan. Totals were greatest toward the Ohio Border and Erie Shoreline where 8+ inches were reported. The snow was mainly light to moderate, but occurred over a long duration of 20-24 hours, which allowed the snow to accumulate.|Here are some of the higher accumulations reported:|Newport...9.4 inches.|Morenci...8.7 inches.|Wyandotte...8.4 inches.|Carleton...8.2 inches.|Detroit Metro Airport...7.7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 13, 12:52 AM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1252 AM EST FRI DEC 13 2013 .AVIATION... //DISCUSSION... MVFR CONDITIONS WILL PERSIST THROUGH THE NIGHT FOR MOST TAF SITES AS LAKE EFFECT STRATUS HOLDS OVER THE AREA. THE MOISTURE CONTINUES TO CHANNEL IN UNDER THE FAIRLY STRONG INVERSION AND SURFACE DEWPOINTS IN THE TEENS WILL DO LITTLE TO WORK AGAINST THIS. MBS LOOKS LIKE IT MAY BE INTO VFR FOR A WHILE AS CEILINGS UPSTREAM ARE ALL IN THE 5-6KFT RANGE WITH LOWER LAKE MOISTURE HOLDING FURHTER TO THE SOUTH. FOR DTW...THE DRY SOUTHWEST FLOW HAS BROUGHT THE CLEARING LINE NORTH THROUGH THE SITE FOR AT LEAST A LITTLE WHILE. THERE LOOKS TO BE A RESURGENCE IN LAKE EFFECT CLOUDS PUSHING EASTWARD SO WILL MONITOR TO SEE IF IT MAKES IT BACK OVER THE AIRPORT. FOR THE TIME BEING WITH THE CLOUD/CLEARING LINE SO CLOSE...WILL TEMPO IN A BKN GROUP FOR A COUPLE HOURS. THE NEXT LOW PRESSURE SYSTEM WILL BRING SNOW TO THE AREA STARTING AROUND 06Z SATURDAY. //DTW THRESHOLD THREATS... * LOW CONFIDENCE WITH CEILINGS BELOW 5000 FT FOR THE NEXT FEW HOURS WITH MEDIUM CONFIDENCE THROUGH THE REST OF THE TAF CYCLE. * HIGH CONFIDENCE PRECIPITATION TYPE WILL BE SNOW SATURDAY. && .PREV DISCUSSION...ISSUED 957 PM EST THU DEC 12 2013 UPDATE... THE 00Z DTX SOUNDING SHOWED A DEEP INVERSION BASED NEAR 3500 FT AGL. THE SOUNDING WAS SUGGESTIVE OF SUPERSATURATION WITH RESPECT TO ICE AROUND -16C. THIS LIKELY AIDED THE FLARE UP IN FLURRIES EARLIER THIS EVENING. MID LEVEL SUBSIDENCE IS LOWERING THIS INVERSION AND AS A RESULT THE AMOUNT OF FLURRIES HAVE DIMINISHED ACROSS THE AREA. WESTERLY FLOW OFF LAKE MI SHOULD STILL SUSTAIN AMPLE STRATUS THROUGH THE NIGHT...WITH THE EXCEPTION BEING MONROE AND LENAWEE COUNTIES DUE TO THE MORE SW FLOW NEAR THE STATE LINE. THESE CLOUDS SHOULD HOLD TEMPS NEARLY STEADY THROUGH THE NIGHT. MID LEVEL FGEN NOW OVERSPREADING NRN WI WILL ADVANCE INTO THE TRI CITIES AND THUMB TOWARD MORNING. THE VERTICAL RESPONSE SHOULD BE QUITE WEAK GIVEN THE STRONGLY STABLE MID LEVELS...RESULTING ONLY IN FLURRIES OR LIGHT SNOW SHOWERS. OVERALL THE GOING FORECAST IS IN GOOD SHAPE. JUST SOME MINOR ADJUSTEMENTS TO TEMPS AND POPS WILL BE MADE. PREV DISCUSSION...ISSUED 327 PM EST THU DEC 12 2013 SHORT TERM...TONIGHT NORTHWEST STEERING FLOW WILL CONTINUE TO ALLOW A STRATO-CU DECK TO SPREAD SOUTHEAST THROUGHOUT THE REGION. MUCH OF THE AREA SAW SOME PEEKS OF SUNSHINE THIS AFTERNOON, BUT THERE WAS VERY LITTLE CONVECTIVE ELEMENT TO THE CLOUD FIELD. DEWPOINT DEPRESSIONS FOR THE DETROIT METRO AREA ARE NEAR 15F, SO MUCH OF THE STRATO CU WILL CONTINUE TO DISINTEGRATE AS IT TRIES TO PROGRESS SOUTHEASTWARD. SOUTHWEST SURFACE WINDS AND NORTHWEST FLOW ALOFT HAS CREATED A CORRIDOR OF CONVERGENCE THAT WILL KEEP SNOW SHOWERS POSSIBLE IN THE SAGINAW VALLEY THROUGH THIS EVENING. ADDING TO THE SFC CONVERGENCE WILL BE A COLD FRONT ENTERING THE AREA OVERNIGHT. THIS FRONT WILL PROVIDE ELEVATED OMEGA AND RH VALUES AT LEAST AS FAR SOUTH OF I-69. SOUTH OF THERE...THE FRONT LOSES ITS STRENGTH AND WASHES OUT AS A WEAK STATIONARY BOUNDARY. THE RESULT WILL BE AROUND AND INCH OF SNOW IN THE NORTHERN COUNTIES...WITH JUST TRACE AMOUNTS EXPECTED SOUTH OF I-69. MODELS CONTINUE TO SHOW A SHARP CUT-OFF IN THE LOW LEVEL MOISTURE NEAR THE OH BORDER. HAVE SCATTERED OUT THE CLOUD COVERAGE IN THE SOUTH TONIGHT WHICH SHOULD ALLOW THEM TO RADIATE CLOSE TO SINGLE DIGITS. MOST PLACES WILL BE IN THE MID TEENS FOR LOWS WITH THE WIND CHILL FACTOR IN THE 0 TO 5F RANGE. LONG TERM... THE 12Z SUITE OF GUIDANCE ARRIVES WITH SAMPLING OF THE PV ANOMALY OVER SOUTHERN CALIFORNIA AND MARGINAL UPPER AIR SAMPLING OF PORTIONS OF THE WEST COAST TROUGH COMPLEX AS WELL AS EMERGING SHORTWAVE ENERGY OVER THE GULF OF ALASKA. ALL THREE FEATURES WILL COME INTO PLAY FRIDAY NIGHT THROUGH SATURDAY AS WIDESPREAD ACCUMULATING SNOW OVERSPREADS SOUTHEAST MICHIGAN. A QUICK SUMMARY OF THE GUIDANCE - THE NCEP MODELS SHOWED LITTLE CHANGE WHILE THE GEM REMAINED ON THE MORE AGGRESSIVE SIDE. NOTEWORTHY ADJUSTMENTS WERE OBSERVED BY THE ECMWF AND UKMET WHICH HAVE BOTH TRENDED DECIDEDLY STRONGER AND SLOWER. FOR THE PURPOSE OF GETTING A FULL HANDLE ON THE SPECTRUM OF MODEL SOLUTIONS, IT IS PERHAPS WORTH NOTING THAT EVEN THE EXTENDED/48HR PANELS OF THE HIGH RESOLUTION NMM IS MORE ROBUST IN ITS SOLUTIONS. THIS LEAVES THE GFS ON THE WEAKER END OF THE CONSENSUS AND THE NAM AN APPARENT OUTLIER ALTOGETHER, WHICH IS EXPECTED AS THE 48+HR TIME FRAME IS NOT EXACTLY THE NAMS WHEELHOUSE. THERE ARE MULTIPLE CAUSES FOR THE MORE AGGRESSIVE TREND NOTED IN THE ECMWF AND UKMET. FIRST, THE EMERGING ENERGY OVER THE NORTHERN GULF OF ALASKA/NORTHERN FRINGE OF THE WEST COAST TROUGH IS DEPICTED ON PLANVIEWS OF 400MB POTENTIAL VORTICITY AS BEING CONSIDERABLY MORE COHERENT AS IT SWEEPS TOWARD THE GREAT LAKES ON SATURDAY AFTERNOON. THIS WAS A TREND THAT WAS ACTUALLY OBSERVED TO SOME EXTENT AMONG MULTIPLE MEMBERS OF THE 12Z SUITE. IN ADDITION, ENERGY ASSOCIATED WITH THE DIGGING WEST COAST TROUGH APPEARS TO BE MORE CONSOLIDATED IN THE BASE OF THE TROUGH THAT WILL BE POSITIONED OVER NEW MEXICO/WESTERN TEXAS ON SATURDAY AFTERNOON. AS A RESULT, THE LEAD DAMPENING PV ANOMALY THAT IS BEING EJECTED NORTHEAST - AND WHICH IS PROGGED TO ARRIVE COINCIDENT WITH THE INITIAL SLUG OF DEEP MOISTURE - WILL BE PULLED FURTHER TO THE NORTHWEST INSTEAD OF SHEARING OFF THE MID-ATLANTIC COAST. THE NET EFFECT IS A CONSIDERABLY MORE ROBUST PATTERN OF MID-LEVEL HEIGHT FALLS ACROSS THE GREAT LAKES IN THE PRESENCE OF A PRONOUNCED INVERTED LOW-LEVEL TROUGH AS ALL FEATURES INVOLVED LOOK A TOUCH STRONGER AND CLOSER IN PROXIMITY. PRIOR TO THE ARRIVAL OF ACCUMULATING SNOW FRIDAY NIGHT, A COLD FRONT IS STILL ON TRACK TO SAG THROUGH THE AREA DURING THE DAY ON FRIDAY. STILL FULLY AGREE WITH THE PREVIOUS SHIFT THAT QPF IS OVERSIMULATED HERE, BUT ALSO FEEL THAT THE COLLAPSING THERMAL GRADIENT RESULTING FROM INCREASINGLY CONFLUENT MID-LEVEL FLOW COULD EASILY TOUCH OFF AN FGEN RESPONSE AND HAVE THEREFORE MOVED FORWARD WITH LIGHT QPF INVOF THE FRONT. LESS THAN ONE INCH WILL BE POSSIBLE NORTH OF M59 FRI AFTN THROUGH MIDNIGHT. RIGHT ENTRANCE JET SUPPORT WILL THEN DEVELOP LATE FRIDAY NIGHT AND PERSIST THROUGH SATURDAY WHILE THE CORRIDOR OF STRONGEST HEIGHT FALLS BECOMES INCREASINGLY FOCUSED OVER THE GREAT LAKES IN THE FASHION DESCRIBED ABOVE RESULTING IN INCREASINGLY WIDESPREAD LIGHT TO MODERATE SNOWFALL THAT IS FORECAST TO PERSIST FOR THE BALANCE OF THE DAYLIGHT HOURS ON SATURDAY. AS FOR AMOUNTS, TAKEN AT FACE VALUE THE 12Z ECMWF WOULD SUPPORT 3 TO 5 ACROSS THE FAR NORTH INCREASING TO 5 TO 7 SOUTH OF 8 MILE. EVEN THE SOMEWHAT LESS IMPRESSIVE GFS SUPPORTS SIMILAR, IF SOMEWHAT TEMPERED VALUES. THE FORECAST HAS THEREFORE BEEN TRENDED IN THE DIRECTION OF THE GROWING CONSENSUS. THE OFFICIAL FORECAST IS NOW ESSENTIALLY: 2-4 NORTH OF I-69, 3-5 NORTH OF I-96, 4-6 SOUTH OF THERE. AS FOR HEADLINES, THE LONG 18+ HOUR DURATION OF THE BULK OF THE SNOWFALL SUGGESTS A SOLID ADVISORY EVENT. WILL AFFORD THE MID-SHIFT THE OPPORTUNITY TO PERUSE ANOTHER MODEL CYCLE BEFORE CONSIDERING ISSUANCE. HIGH PRESSURE RETURNS ON SUNDAY TO THE SOUTHERN CWA WHILE A WEAK SURFACE LOW PRESSURE SYSTEM TRACKS ACROSS THE NORTHERN GREAT LAKES. THIS LOW COULD BRING ANOTHER CHANCE FOR SOME SNOW TO THE SAGINAW VALLEY AND THUMB REGIONS. OTHERWISE...COLD ARCTIC AIR FILTERS IN FOR SUNDAY NIGHT WITH LOWS IN THE SINGLE DIGITS AND WIND CHILLS DROPPING TO BELOW ZERO FOR MOST LOCATIONS. THE COLD AIR WILL STICK AROUND THROUGH MONDAY BEFORE SLIGHTLY WARMER AIR RETURNS /HIGHS IN THE MID 20S AND LOWS IN THE UPPER TEENS/ THROUGH MID WEEK. A SERIES OF DISTURBANCES WILL IMPACT THE REGION THROUGH MID WEEK...EACH BRINGING ANOTHER CHANCE OF SNOW TO THE AREA. MARINE... SURFACE HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL BATTLE WITH A LOW DIPPING SOUTH INTO THE GREAT LAKES TONIGHT. LOW PRESSURE AND ITS ATTENDANT COLD FRONT WILL CREATE A PRESSURE GRADIENT ACROSS LAKE HURON. INSTABILITY CAUSED BY WARM AIR IMMEDIATELY ABOVE THE LAKE RISING INTO THE COLD, ARCTIC AIR BEHIND THE FRONT WILL ENHANCE WIND SPEEDS AND WAVE HEIGHTS TONIGHT. GALE WARNINGS AND HEAVY FREEZING SPRAY WARNINGS HAVE BEEN ISSUED THROUGH TONIGHT. A FRONTAL BOUNDARY WILL CAUSE A QUICK WIND SHIFT TO THE NORTHEAST ON FRIDAY. THIS MAY CAUSE FUNNELING AND HIGH WAVES IN THE SAGINAW BAY. SUB-GALE WIND GUSTS WILL ARRIVE LATE SATURDAY AND AGAIN SUNDAY NIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DRK UPDATE.......SC SHORT TERM...MM LONG TERM....JVC/RK MARINE.......JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EST THU DEC 12 2013 MIZ075-076-082-083-132045- WASHTENAW-WAYNE-LENAWEE-MONROE- 341 PM EST THU DEC 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM IS FORECAST TO TRACK THROUGH THE GREAT LAKES REGION FRIDAY NIGHT THROUGH SATURDAY. WIDESPREAD SNOW ACCUMULATION IS EXPECTED. THE POTENTIAL EXISTS FOR 4 TO 6 INCHES SOUTH OF THE INTERSTATE 96 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ060>063-068>070-132045- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- 341 PM EST THU DEC 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM IS FORECAST TO TRACK THROUGH THE GREAT LAKES REGION FRIDAY NIGHT THROUGH SATURDAY. WIDESPREAD SNOW ACCUMULATION IS EXPECTED. THE POTENTIAL EXISTS FOR 3 TO 5 INCHES NORTH OF THE INTERSTATE 96 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ047>049-053>055-132045- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 341 PM EST THU DEC 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM IS FORECAST TO TRACK THROUGH THE GREAT LAKES REGION FRIDAY NIGHT THROUGH SATURDAY. WIDESPREAD SNOW ACCUMULATION IS EXPECTED. THE POTENTIAL EXISTS FOR 2 TO 4 INCHES NORTH OF THE INTERSTATE 69 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-132045- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 341 PM EST THU DEC 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT GALE WARNINGS...HEAVY FREEZING SPRAY WARNINGS...AND SMALL CRAFT ADVISORIES ARE IN EFFECT. PLEASE SEE THE LATEST FORECAST FOR MORE DETAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486365, 486367, 486368.